Support the news
There's a new condition associated with chronic marijuana use that cases nausea, vomiting and abdominal pain. The illness is called cannabinoid hyperemesis syndrome, and it's becoming more common in Colorado and in other states where adult recreational marijuana use is legal.
Here & Now's Jeremy Hobson talks with Dr. Kennon Heard (@khtoxdoc), a professor of emergency medicine and medical toxicology and pharmacology at the University of Colorado School of Medicine, about the syndrome.
On how the illness affects patients
"Cannabinoid hyperemesis syndrome is something that's been recognized for probably 15 years now. But it's something that we're seeing more commonly in areas where marijuana use is becoming more frequent. Essentially, patients who use marijuana very frequently for long periods of time — usually at least six months, probably most of them have been using for several years — develop sort of intractable abdominal pain and vomiting that sort of comes and goes over the course of days to weeks. And it's really a quite miserable experience for them, and it's something that we're seeing more and more often in Colorado."
On how frequently the illness occurs
"We certainly see a fair number of patients. I think there are probably a much larger number of patients who sort of suffer through, and never make it in to the emergency room. Here in Colorado at our institution, we probably see one or two people every day with symptoms that we believe are due to this."
On the role of marijuana legalization
"I always get asked, 'People have been using marijuana for years. How come this thing is just starting to come to the front?' And my answer is that, in Colorado, we're seeing much more potent strains of marijuana. We're also seeing much more availability. There certainly were people 20 years ago who had access to marijuana, but probably not to the extent that they could literally walk down to the corner store and buy as much as they wanted. So now we're seeing people with ease of access at a very high THC content that are getting exposed to these very high levels of marijuana on a very frequent basis."
On whether patients suffering from the illness should stop using marijuana
"The people that we see who are suffering from this are miserable. We've had patients who have had their kidneys shut down because they're so dehydrated from the vomiting and the abdominal pain by the time they get to us. If you're a heavy marijuana user and you're having these symptoms, you should see your medical provider. You certainly would want to be evaluated to make sure there was no other cause. But when these people come in, they are very, very sick and really miserable, and we at least need to have a discussion about, 'This may be related to your marijuana use.'"
On other complications from marijuana use
"It seems to be getting a little better in Colorado, but we see accidental exposures in children where they will see a gummy candy that's marijuana infused and they'll eat that, and they'll come in pretty sick. We've seen accidental ingestions by adults. And we continue to see, intermittently, people who will come to Colorado who maybe aren't heavy marijuana users, will try one of the higher potency, especially the edible products, and end up in the emergency room after they've had a very bad experience. They're becoming anxious, paranoid, those kinds of things."
This article was originally published on July 18, 2017.
This segment aired on July 18, 2017.
Support the news
Support the news